Kansas, 2022

Damaging Winds in Kansas, September 20, 2022

September 20, 2022 · NWS GID · 2 events in 2 counties and zones

A cold front brought marginally severe thunderstorms to portions of North Central Kansas during the evening hours of September 20th. The strongest activity occurred between 6-9 PM CDT, during which time a couple of marginally severe wind gusts were measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cold front brought marginally severe thunderstorms to portions of North Central Kansas during the evening hours of September 20th. The strongest activity occurred between 6-9 PM CDT, during which time a couple of marginally severe wind gusts were measured. No wind damage reports were received. Thunderstorms weakened considerably with loss of daytime heating during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 20, 2:53 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 20, 2:53 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
353 PM CDT Tue Sep 20 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 353 PM CDT Tue Sep 20 2022

The main concerns for the next 24-36 hours are the potential for
showers and thunderstorms, and a welcome change in temperatures.
Temperatures this afternoon have reached the 90s across the forecast
area with portions of north central Kansas reaching the triple
digits.  Near-record to record high temperatures have already been
reached this afternoon in areas and forecasted highs range from the
mid-90s to low 100s. Heat index values may reach as high as 104
degrees in north central Kansas.

High pressure sits over Texas and Oklahoma with return flow bringing
in moisture from the Baja Peninsula.  Meanwhile, a cold front will
slip into the area from the north this evening and into the
overnight hours. Models have dialed back the potential for
thunderstorm development along and ahead of the front for this
afternoon/evening, but maintain chances for showers and a few
thunderstorms heading into sunrise.  Expect winds to shift from
southwest to north with the fropa.  Cooler air will push in through
the day , bringing unseasonably cooler temperatures to the region.
High temperatures Wednesday will range from the low 60s to low 70s
and may occur early in the morning, with temperatures continuing to
fall through the day.

The cooler weather and precipitation chances continue through Friday
morning as an upper trough and low move across the Dakotas.  High
temperatures Thursday will be primarily in the 50s with a few low
60s in the northeast.  Lows will be in the 40s and 50s.

Surface high pressure to our east and a ridge building to our west
Friday the start of next week will give us a chance to dry out.
Temperatures will begin a gradual warming trend with highs returning
to the 80s on Saturday, then cooling back into the 70s through the
end of the forecast period.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1234 PM CDT Tue Sep 20 2022

VFR conditions persist through the forecast period at KGRI and
KEAR. A few cirrus begin to move into the area later this
afternoon, and winds generally out of the southwest at 5-10kts. A
cold front will start pushing through the state later this
afternoon into this evening which will result in winds shifting to
the north. Cloud cover is expected to increase this evening and
into tonight with ceilings expected to lower. Believe there will
be shower activity in the area after 12Z. A few thunderstorms will
be possible in the vicinity of the terminals.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wekesser
AVIATION...Wekesser
Hazardous weather outlook, Sep 20, 5:46 PM CST, 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
646 PM CDT Tue Sep 20 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
646 PM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Through at least midnight or so, isolated thunderstorm activity is
possible mainly within north central Kansas portions of the area,
but perhaps also brushing up into some Nebraska counties along the
state line. A stronger storm with gusts to around 50 MPH and small
hail up to around penny size cannot be ruled out.

Between around midnight and sunrise Wednesday, the vast majority
of the outlook area should remain thunderstorm-free, but a slight
chance for a few storms remains in parts of north central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

During the day Wednesday and into Wednesday night, at least isolated
to scattered thunderstorm activity will occur across much of the
outlook area. Severe storms are not likely, but some instances of
small hail cannot be ruled out.

Additional chances for non-severe thunderstorms return to much of
the area late Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Sep 20, 6:15 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
715 PM CDT Tue Sep 20 2022

KSZ005-006-017-018-210045-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
715 PM CDT Tue Sep 20 2022

...Strong thunderstorms will impact portions of northern Rooks,
Smith, northern Osborne and southern Phillips Counties through 745 PM
CDT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smith Center to near Speed. Movement was
east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Smith Center around 720 PM CDT.
  Bellaire around 730 PM CDT.

Other locations in the path of these storms include Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3944 9960 3972 9963 3996 9898 3994 9850
      3943 9851
TIME...MOT...LOC 0015Z 274DEG 16KT 3983 9875 3959 9942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

ADP

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
September 20, 6:20 PM CST
Where
Phillips County, Phillipsburg Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.730, -99.320

A wind gust of 58 MPH was measured by the Phillipsburg Airport AWOS.

Thunderstorm Wind, Smith

When
September 20, 6:22 PM CST
Where
Smith County, 0.87 mi NW of Smith Center Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.760, -98.790

A wind gust of 61 MPH was measured by the Smith Center Airport AWOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051957, 1051958.